Drought, Osage
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
A number of organized thunderstorm complexes affected eastern Oklahoma during early to mid July, helping to ease the drought conditions some, but the latter half of the month was hot and dry. Much of the area received above average rainfall for the month, but large swaths of northeastern and southeastern Oklahoma missed the heavier rains, which resulted in below average rainfall for those areas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A number of organized thunderstorm complexes affected eastern Oklahoma during early to mid July, helping to ease the drought conditions some, but the latter half of the month was hot and dry. Much of the area received above average rainfall for the month, but large swaths of northeastern and southeastern Oklahoma missed the heavier rains, which resulted in below average rainfall for those areas. Some of northeastern Oklahoma only received from 75 to 90 percent of normal rainfall, while some of southeastern Oklahoma only received from 25 to 50 percent of normal rainfall for the month. As a result, the long-term drought conditions continued across portions of northeastern Oklahoma, namely areas to the north of I-44. Exceptional (D4) drought conditions eased across portions of Osage County to extreme (D3) drought, while extreme (D3) drought conditions continued across portions of Pawnee and Washington Counties. Severe (D2) drought conditions continued across portions of Craig and Nowata Counties. Monetary damage estimates as a result of the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 30, 11:20 PM CST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1220 AM CDT Sat Jul 1 2023 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 914 PM CDT Fri Jun 30 2023 MCS to our west will likely weaken or dissipate before making it into northeast Oklahoma, but renewed development of showers and storms is expected by late tonight into parts of northeast Oklahoma. The current forecast is on track, and will just send an updated ZFP to remove the heat advisory headlines. && .LONG TERM... (Saturday through Friday) Issued at 156 PM CDT Fri Jun 30 2023 Scattered thunderstorms will remain possible into the day Saturday as overnight convection approaches from west. Still some uncertainty how quickly thunderstorm activity weakens by this time. Regardless, additional storms will be possible into Saturday afternoon along residual outflow boundary. Also, with the expected cloud cover/precip chances, temperatures will likely be cooler over most areas providing some relief from the excessive heat seen over the last several days. Main frontal boundary will move into the area Saturday night as upper disturbance dives southeast out of the central Plains, providing additional chances for showers/thunderstorms. Front is forecast to stall across southeast Oklahoma on Sunday with scattered storm development possible Sunday afternoon, mainly along/south of I-40. Periodic storms chances will continue for much of next week as several mid level disturbances move across in stronger west/northwest flow aloft. Another cold front is progged to move into the region around Thursday with the potential for more widespread rainfall. This should knock temperatures down to near or even below normal during this time. Stayed close to NBM guidance through the extended periods. && .AVIATION... (06Z TAFS) Issued at 1216 AM CDT Sat Jul 1 2023 Shower and thunderstorm chances will be increasing in the near term across parts of northeast OK, eventually developing into SE OK and NW AR later this morning. Overall probability will be reduced through the afternoon into at least early this evening. Prevailing conditions will remain VFR through the period, though direct impact of storms could briefly bring conditions close to MVFR. && .PRELIMINARY POINT TEMPS/POPS... TUL 90 70 92 71 / 60 40 10 10 FSM 96 74 95 73 / 20 30 30 20 MLC 92 71 93 71 / 30 30 30 20 BVO 91 64 92 67 / 60 40 10 10 FYV 92 68 91 67 / 30 40 30 20 BYV 92 69 90 67 / 30 40 30 10 MKO 90 69 92 69 / 40 40 20 10 MIO 88 66 90 67 / 50 50 10 10 F10 89 69 91 69 / 50 40 20 10 HHW 94 74 92 72 / 10 20 30 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....12 AVIATION...14
Hazardous Weather Outlook National Weather Service Tulsa OK 506 PM CDT Fri Jun 30 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 506 PM CDT Fri Jun 30 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Elevated. AREA...Northeast Oklahoma. ONSET...After Midnight. DANGEROUS HEAT. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. DISCUSSION... Heat index values from 100 to 105 degrees will remain common until around sunset. Late tonight, isolated to scattered thunderstorms are expected across parts of northeast Oklahoma as an upper level disturbance lifts northeast across the region. Severe weather is unlikely, but gusty winds and heavy rainfall may accompany any storms. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY through TUESDAY...Thunderstorm Potential. WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential. THURSDAY...Thunderstorm Potential...Heavy Rain Potential. EXTENDED DISCUSSION... Thunderstorms will likely be ongoing across parts of northeast Oklahoma Saturday morning, with increasing chances into northwest Arkansas through the day. Another disturbance is expected to move through the region Saturday night and into Sunday, which will drag a cold front south. Increased thunderstorm chances can be expected along the front, including into Sunday night after the front stalls in southeast Oklahoma. The active weather pattern will persist into next week, leading to daily thunderstorm chances early to mid week, before another front brings more widespread rain potential, possibly heavy, toward late week. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118481, 1118482, 1118483, 1118484, 1118485.